Minnesota, 2021

Hail in Minnesota, June 16, 2021

June 16, 2021 · NWS FSD · 5 events in 2 counties and zones

As a cold front pushed into an environment of large MLCAPE (2000-3000 J/kg) and high DCAPE (1000 J/kg), scattered elevated thunderstorms developed on the nose of a 40 knot low-level jet across southwest Minnesota. These storms dropped south southeast through northwest Iowa during the evening producing periodic large hail and some damaging wind gusts as the low-level jet veered ahead of the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

As a cold front pushed into an environment of large MLCAPE (2000-3000 J/kg) and high DCAPE (1000 J/kg), scattered elevated thunderstorms developed on the nose of a 40 knot low-level jet across southwest Minnesota. These storms dropped south southeast through northwest Iowa during the evening producing periodic large hail and some damaging wind gusts as the low-level jet veered ahead of the advancing boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 16, 1:55 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 16, 1:55 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
255 PM CDT Wed Jun 16 2021

.SHORT TERM...(This Evening through Thursday)
Issued at 255 PM CDT Wed Jun 16 2021

Latest observations across the region show temperatures hovering in
the upper 80s to upper 90s, with the warmest temperatures and heat
indices along and west of the James River, where the current Heat
Advisory remains in effect. Could see temperatures rise a touch more
in the next hour or two, so we encourage you to use sunscreen and
stay hydrated if heading outdoors!

Heading into the late afternoon and evening, expect a cold front
extending from Manitoba to western South Dakota to gradually dive
southeastward across the region. As alluded to in the previous
discussion, this boundary will be moving into an environment
characterized by moderate to strong instability and favorable deep
layer shear. However, model sounding from across the region continue
to show a warm elevated mixed layer, suggesting that sfc based
storms would largely remained capped. With that being said, think we
have a better chance of seeing elevated storms lifting from the
850:700 mb layer, with the greatest severe threat expected to reside
ahead of the cold front and along the nose of the 30-40 kt LLJ
across SW Minnesota and NW Iowa. Thus, given the large CAPE (up to
3000 J/kg), steep lapse rates (~8 degC/km), and DCAPE (~1500 J/kg)
values in place, believe that large hail to the size of ping pong
balls and damaging winds to 70 mph would be the primary hazards.

The forecast for Thursday will largely depend on the evolution of
aforementioned boundary, which continues to vary in latest model
runs. At this time, areas ahead of the boundary stand the best
chance of seeing convection, given the instability and shear
parameters in place, coupled with temperatures in the 90s and
dewpoints in the mid 60s. Thus, much like today, could see a few
isolated storms produce large hail and damaging winds. In addition
to this, models soundings across NW Iowa reveal lower LCLs and
decent curvature in the hodographs, suggesting that an isolated
tornado or two cannot be entirely ruled out. Nonetheless, the
potential for severe weather remains largely conditional, so will
continue to monitor trends in the coming shifts.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 255 PM CDT Wed Jun 16 2021

Could see a few storms linger into Thursday evening across NW Iowa,
in the event that storms develop to begin with, though a bulk of the
activity should be on the downward trend. Aside from this, expect
overnight lows to fall into the upper 50s to low 60s.

Look for dry conditions to return Friday and Saturday as sfc high
pressure slides over the Northern Great Plains. This dry period will
be rather short lived though, as unsettled weather is forecast to
return Saturday evening in response to a pronounced upper level
trough near the International Border. Given that guidance continues
to vary in regard to timing and location of the advancing wave, have
decided to continue with model blend of PoPs for now. It is worth
noting however, that temperatures over the weekend should be notably
"cooler", with afternoon highs in the 80s becoming more common.
Could even see afternoon highs in the low to mid 70s on Monday,
providing some much needed relief from the summer heat! Otherwise,
expect quiet conditions to return heading into the new week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1235 PM CDT Wed Jun 16 2021

Latest satellite imagery reveals quiet conditions across the region,
with a bit of clouds developing ahead of an advancing cold front.
Expect this boundary to dive southeastward across the region late
this afternoon and evening, causing showers and storms to be
possible across portions of SW Minnesota and NW Iowa after 00Z.
While the possibility for an isolated storm briefly impacting KFSD
and KSUX is certainly there, quite a bit of uncertainty still exist
to include mention in TAF at this time. Otherwise, expect breezy
southeasterly winds to diminish near sunset, and gradually turn
northerly to northeasterly overnight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 8 PM CDT this evening for SDZ038-039-050-
     052>054-057>061-063>066-068>070.

MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...SSC
LONG TERM...SSC
AVIATION...SSC
Hazardous weather outlook, Jun 16, 3:51 AM CST, 13 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
451 AM CDT Wed Jun 16 2021

IAZ001-MNZ071-072-080-081-089-097-098-SDZ040-055-056-062-067-171000-
Lyon-Lincoln-Murray-Cottonwood-Nobles-Pipestone-Rock-Brookings-Lake-
Moody-Minnehaha-
451 AM CDT Wed Jun 16 2021

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, east central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Well above normal temperatures are expected today with heat indices
in the 90s possible.

There is a chance of thunderstorms late this afternoon into the
overnight hours. If storms can form, a few may be strong to severe
with hail to the size of ping pong balls and damaging winds up to 70
mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional thunderstorms are possible Saturday night and Sunday
however the severe weather risk remains uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038-039-050-052>054-057>061-063>066-068>070-171000-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Clay-
451 AM CDT Wed Jun 16 2021

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Well above normal temperatures are expected today with heat indices
between 100 and 110 expected.

There is a chance of thunderstorms late this afternoon and evening.
If storms can form, a few may be strong to severe with hail to the
size of ping pong balls and damaging winds up to 70 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional thunderstorms are possible Saturday night and Sunday
however the severe weather risk remains uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071-171000-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Jackson-Dixon-Dakota-Union-
451 AM CDT Wed Jun 16 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Today and tonight.

Well above normal temperatures are expected today with heat indices
in the 90s possible.

There is a chance of thunderstorms late this afternoon into the
overnight hours. If storms can form, a few may be strong to severe
with hail to the size of ping pong balls and damaging winds up to 70
mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional thunderstorm chances exist through Thursday evening.
Again, if storms can form, a few may be strong to severe.

The chance for thunderstorms returns Saturday night into Sunday
although the risk for severe weather remains uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 69 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Nobles

When
June 16, 5:33 PM CST to 5:35 PM CST
Where
Nobles County, 5.43 mi SW of Rushmore
Measured
1 in hail
Reported by
Public
Coordinates
43.560, -95.870

Hail, Murray

When
June 16, 5:57 PM CST to 5:58 PM CST
Where
Murray County, 0.99 mi E of Lake Wilson
Measured
1 in hail
Reported by
COOP Observer
Coordinates
44.000, -95.950

Most of the hail that fell was dime-sized, but a few stones were as large as quarters.

Hail, Murray

When
June 16, 6:07 PM CST to 6:09 PM CST
Where
Murray County, 2.81 mi S of Chandler
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.890, -95.940

Hail, Nobles

When
June 16, 6:11 PM CST to 6:12 PM CST
Where
Nobles County, 3.45 mi N of St Killian
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.830, -95.880

Hail, Nobles

When
June 16, 6:18 PM CST to 6:20 PM CST
Where
Nobles County, 1.7 mi SE of St Killian
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.760, -95.860

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966060, 966061, 966063, 966062, 966064.